Alert archive / Minnesota / Areal Flood Warnings in 2013

Areal Flood Warning 3, NWS Twin Cities, MN

March 31, 2013Dakota County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Mar 31, 2013, 10:06 AM CDT for Dakota County, Minnesota. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2013, 10:06 AM CDT (15:06 UTC)
Expired
Mar 31, 2013, 5:00 PM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Dakota County, MN

The radar

The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WGUS43 KMPX 311506
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1006 AM CDT SUN MAR 31 2013

MNC037-312200-
/O.NEW.KMPX.FA.W.0003.130331T1506Z-130331T2200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAKOTA MN-
1006 AM CDT SUN MAR 31 2013

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR MELTING SNOW IN...
  EASTERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 500 PM CDT SUNDAY

* AT 1003 AM CDT...LOCAL LAW ENFORCEMENT CONTINUED TO REPORT         
  ROADS CLOSED DUE TO FLOODING ACROSS EASTERN DAKOTA COUNTY.

* FLOODING IS EXPECTED TO OCCUR OVER RURAL AREAS NEAR STREAMS AND    
  CREEKS OF EASTERN DAKOTA COUNTY... AS WELL AS SOME URBAN AREAS...  
  INCLUDING THE TOWNS OF COATES... HAMPTON... HASTINGS...            
  MIESVILLE... NEW TRIER AND VERMILLION. THIS FLOOD WARNING REPLACES 
  THE PREVIOUS FLOOD WARNING WHICH WAS IN EFFECT FOR EASTERN DAKOTA  
  COUNTY UNTIL 1130 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM SNOW MELT WILL CAUSE FLOODING OF SMALL CREEKS 
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

DO NOT DRIVE INTO FLOOD WATERS! TO REPORT FLOODING...HAVE THE 
NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN THE TWIN CITIES.

&&

LAT...LON 4478 9305 4483 9305 4484 9301 4477 9301
      4478 9289 4473 9276 4469 9273 4463 9274
      4462 9280 4454 9280 4454 9292 4451 9294
      4452 9302 4449 9303

$$
1 follow-up statement
906 
WGUS83 KMPX 312155
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT SUN MAR 31 2013

MNC037-312207-
/O.EXP.KMPX.FA.W.0003.000000T0000Z-130331T2200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAKOTA MN-
455 PM CDT SUN MAR 31 2013

...THE FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN DAKOTA COUNTY
WILL BE ALLOWED TO EXPIRE AT 500 PM CDT...

EXCESS RUNOFF FROM SNOW MELT HAS SLOWED OVER THE WARNED AREA. 
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED SUFFICIENTLY TO 
ALLOW THE WARNING TO EXPIRE. HOWEVER...IF YOU ENCOUNTER FLOODED 
ROADS...TURN AROUND AND FIND ANOTHER ROUTE.

LAT...LON 4478 9305 4483 9305 4484 9301 4477 9301
      4478 9289 4473 9276 4469 9273 4463 9274
      4462 9280 4454 9280 4454 9292 4451 9294
      4452 9302 4449 9303

$$

BORGHOFF

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Mar 31, 6:21 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 31, 6:21 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
621 AM CDT SUN MAR 31 2013

.UPDATE...FOR 12Z AVIATION DISCUSSION BELOW

&&

.SHORT TERM...(TODAY AND TONIGHT)
PRIMARY CDFNT HAS PASSED INTO ERN WI...NRN IL AND SRN IA WHILE
SECONDARY CDFNT LINGERS NEAR THE INTERNATIONAL BORDER. THIS
SECONDARY CDFNT WILL MAKE STEADY PROGRESS SE ACRS MN AND WI
TDA...MOVING WITHIN DEEP NW FLOW BETWEEN AN UPPER LEVEL LOW OVER
ERN CANADA AND A LARGE RIDGE OVER THE WRN CONUS. AREAS OF DENSE
FOG OVER SERN PORTIONS OF THE MPX CWFA WILL BE SCOURED AWAY FROM
THE SECONDARY FNT MOVES THROUGH...AND THIS FRONT WILL COMMENCE
STRONG CAA THAT WILL REMAIN OVER THE AREA THRU TNGT. CLOUDS WILL
REMAIN FAIRLY WIDESPREAD OVER THE AREA FOR AT LEAST THE FIRST HALF
OF THE DAY...THEN SKIES WILL GRADUALLY CLEAR OUT THIS EVE THRU
TNGT BEHIND THE FNT. TEMPERATURES WILL NOT HAVE LARGE DIURNALS
FROM MIN TEMPS THIS MRNG TO HIGHS THIS AFTN. MAX TEMPS WILL ONLY
REACH THE UPPER 20S TO NEAR 40 WITHIN THE CWFA...THEN CAA WILL
KICK IN STRONGLY TNGT AND DROP TEMPS TO WELL BELOW NORMAL LEVELS
FOR THE END OF MARCH. LOWS TNGT WILL FALL INTO THE 10-20 DEGREE
RANGE.

.LONG TERM...(MONDAY THROUGH SATURDAY)
CANADIAN HIGH PRES WILL DROP IN ON MON...REMAINING IN PLACE AND
EVEN REINFORCING ITSELF THRU WED. THOUGH THIS WILL KEEP THE FREE
FROM PRECIPITATION THROUGH WED...THE TEMPERATURES ASSOCIATED WITH
THIS POLAR AIRMASS WILL CERTAINLY KEEP THE FEEL OF WINTER GOING
INTO EARLY APRIL. H85 TEMPS MON-TUE FALL TO THE -14 TO -8 DEG C
RANGE WHICH TRANSLATES TO HIGHS IN THE 20S AND 30S WITH LOWS IN
THE TEENS AND 20S. ONCE THE CENTER OF THE HIGH PRES AIRMASS SHIFTS
TO THE E AND HIGHER H5 HEIGHTS MOVE THROUGH WITHIN THE MEAN NW
FLOW ON WED...TEMPS WILL BECOME NOTICEABLY STARTING ON WED. HIGHS
JUMP UP TO THE 40S AND 50S WHILE THE AREA STILL IS NOT EXPECTING
PRECIPITATION. HOWEVER...THE PATTERN BECOMES MUCH MORE PROGRESSIVE
IN THE LATTER HALF OF THE WEEK INTO THE UPCOMING WEEKEND AS UPPER
LEVEL FLOW BECOMES MORE PREDOMINANTLY ZONAL...ALLOWING WEATHER
SYSTEMS TO AFFECT THE AREA WED NIGHT-THU AND AGAIN FRI-SAT. THE
FIRST SYSTEM LOOKS RATHER WEAK AND FAST...POSSIBLY PRODUCING ONLY
A GLANCING BLOW WITH MEAGER AMOUNTS OF MOISTURE. HAVE KEPT POPS IN
THE SLGT CHC RANGE FOR WED NIGHT INTO THU THE FRI-SAT SYSTEM WILL
HAVE MORE PUNCH TO IT AS IT DEVELOPS OVER THE COLORADO REGION AND
BECOMES PICKED UP BY A DEVELOPING TROUGH ON THE BACKSIDE OF A
LONGWAVE UPPER RIDGE TRAVERSING THRU THE CENTRAL CONUS LATE WEEK.
THIS TROUGH WILL DEEPEN FRI-SAT AS IT SHOVES THE LOW PRES COMPLEX
E ACRS THE CENTRAL PLAINS INTO THE MID-MISSISSIPPI RIVER VALLEY.
PLENTY OF MOISTURE ON THE N SIDE OF THIS SYSTEM WILL BRING BETTER
CHCS OF PRECIP TO THE MPX CWFA. MOST OF THE PRECIP LOOKS TO COME
AS RAIN BUT THERE ARE SOME WINDOWS WHERE A RAIN/SNOW MIX MAY OCCUR
OVER NRN PORTIONS OF THE AREA...MAINLY FRI NIGHT INTO SAT MRNG.
HIGHS WILL CONTINUE TO JUST SLIGHTLY BELOW NORMAL WITH HIGHS IN
THE MID-UPR 40S WHILE LOWS LINGER AROUND THE FREEZING MARK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 615 AM CDT SUN MAR 31 2013

THE BAND OF IFR CLOUDS AND MVFR VSBYS STRETCHING FROM KAXN TO KMSP TO
KRST IS EXPECTED TO SCATTER/LIFT A BIT THIS MORNING AS DRIER AIR WORKS
IN BEHIND THE COLD FRONT...ALTHOUGH STRATOCU CLOUDS ARE EXPECTED
THROUGH THE DAY. BY 15Z...LOW CLOUDS SHOULD SCATTER TO AN MVFR
LEVEL...WITH MOSTLY CLEAR SKIES EXPECTED BY LATE AFTERNOON AS
STRATOCU DISSIPATES. THE OTHER PRIMARY CONCERN WILL BE GUSTY
NORTHWEST WINDS BEHIND THE FRONT...WITH SUSTAINED 15-20 KT SPEEDS
AND GUSTS TO 30 KTS DEVELOPING THIS MORNING.

KMSP...THIN DECK OF IFR LEVEL CLOUDS ARE EXPECTED TO SCATTER OUT
BY 15Z...WITH A STRATOCU DECK /CIRCA 2500-3500 FT/ PREVAILING
THROUGH THE DAY. SUSTAINED NORTHWEST WINDS AT 15 TO 18 KTS WILL
GUST TO BETWEEN 20 AND 30 KTS FOR MOST OF THE DAY...AND THEN
DECREASE TO AROUND 11 KTS SUSTAINED AFTER DARK.

/OUTLOOK FOR KMSP/
MON...MVFR CIGS POSSIBLE. WINDS NW 15G25KTS.
TUE...VFR. WIND NW 10 KTS.
WED...VFR. WIND S 5-10 KTS BCMG 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

SHORT TERM...JPC
LONG TERM...JPC
AVIATION...LS
Hazardous weather outlook, Mar 31, 6:26 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 AM CDT SUN MAR 31 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011130-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
626 AM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING IS POSSIBLE NEAR CREEKS AND STREAMS THROUGH
TONIGHT DUE TO RAPID SNOW MELT AND RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:57 PM CDTDense Fog AdvisoryMPXGoodhue8 hr
Mar 30, 11:36 PM CDTAreal Flood WarningMPXDakota12 hr

Nearby

Areal Flood Warnings in Minnesota, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.